Posted by SDunn
on October 15, 2000 at 18:54:21:
In Reply to: Giving Adderall in the summer posted by Laura on July 14, 2000 at 21:30:31:
: My 6 year old son was diagnosed with ADHD about a year ago. We went the usual route of trying everything else before putting him on the medicine but had to place him on it about four months ago. My problem is that with being military they have switched his doctor for the third time since being diagnosed and each doctor seems to have a different opinion on how he should be given the Adderall. The first doctor felt it should be given all summer if he was having problems at home. Which is what I recently read in an artical is the right thing to do. His second doctor felt he should be given the medicine only when doing extra curricular activities such as bible school. Which is what I am doing. When I spoke with his new doctor today, he was reluctant about giving it to him at all during the summer. It seemed as if he doesn't believe in giving Adderall at all. He did agree to give me a new perscription but went on to say he wanted to see him again before giving it to him for school. I am now so confussed about what to do and unsure if it is best to give the Adderall year round or if I should be giving him a break from it in the summer. Any info you can give me would be greatly appreciated. Thanks Laura
I would generally agree that less is better, and if you're not having terrible problems at home then I would limit it to school only. This is what we're doing with my 8-year old on Ritalin. Sometimes we do give it to him for special needs, though.
However, I am taking Adderall and find that when I take a "drug holiday" that my energy and motivation are very low on these days - worse than before I started taking it. My body is developing a tolerance for the drug and tries to readjust to not having it on those days. I think that your son would not experience this so much if the Adderall is given less frequently and consistently.
Overall though, I find it to be quite a bit better for me than Ritalin was, but I have to severely limit my caffeine intake and take care not to take it too late in the day, or I suffer from insomnia.